Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Feeling exhausted and having sleepless night. Having high blood pressure. Are they related?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
I have never had any kind of sleep disorder. HOWEVER, for the last 6 months I have been utterly exhausted throughout the day and cannot get to sleep or stay asleep all night. The exhaustion has begun to interfere with daily activities i.e., irritability, overwhelming need to lay down and inability to complete complex work. The only thing I can say has changed (because of borderline high BP 138/90) I was prescribed Losartan/hct 100-12.5mg. I am not depressed, anxious or physically unhealthy.In addition, I have had hot flashes including feeling overheated in a air conditioned environment with a sweaty head. I have no idea if these two things are related or not. I simply want to get back to sleeping all night. What do you think?
Posted Wed, 22 Aug 2012 in Sleep Disorders
Answered by Dr. Michelle Gibson James 1 hour later

Sleep disorders are actually among the mose common problems seen and as you stated inadequate sleep can severely impair a person's quality of life.
They can occur on their own or be associated with other medical conditions.

Some of the terms that are used by sleep specialist that may be relevant to you include primary insomnia which means problems getting to sleep or staying asleep and circadian rhymth sleep disorder- our circadian rhymth is the 24 hr cycle made by our bodies that tells us when it is time to go to sleep and time to wake up, in some people it basically needs resetting.

The difference between between the insomnia and the circadian rhymth disorder is that those with the former get less than their normal hours of sleep but those with the latter either go to sleep too late and as a result wake up too late or have difficulty staying awake and go to sleep too early and end up waking up in the earlyy hours of the morning.

If you are not getting enough total hours you would most likely have insomnia.

The medical conditions that can affect sleep are quite a few, those that might be relevant to you include: hyperthyroidism- you mentioned getting extremely hot and heat intolerance is one of the cardinal signs of hyperthyroidism (the thyroid gland is making too much of the thyroid horome), menopause.

The other causes are stroke, sleep apnoea( this occurs mostly in persons who are overweight or obese, the airway blocks up at night and the persons may wake to take a breath, usually have a history of snoring), reflux, use of caffeine, alcohol, opiods, restless leg syndrome.
Stress or depression can also affect our sleep but you stated that you were not depressed or anxious.

Sleep hygiene techniques may help, they include:
(1) not reading, watching tv in bed, program your mind that the bed is for sleep
(2) avoid caffeine in the afternoon
(3) exercise regularly but not within 2 hours of bedtime
(4) have set or regular times to go bed and get up
(5) avoid daytime naps
(6) do not watch the clock while in bed
(7) if you are in bed and unable to fall asleep, do not remain in bed or to your mind it becomes a place you do not sleep in, get up , do something relaxing for 10- 15 mins then return to bed

If the above do not work , you may want to consider seeing a sleep specialist who would look for any underlying illness that may be causing the sleep disturbance.
In some cases blood tests and sleep studies may be done.

I hope this information is helpful, feel free to ask any additional questions if anything remains unclear

Above answer was peer-reviewed by
Follow-up: Feeling exhausted and having sleepless night. Having high blood pressure. Are they related? 18 minutes later
Thank you - I had hypothyroidism a some time ago. I did not think about it. Does the BP meds cause problems with sleep? Every good wish, -XXXXXX
Answered by Dr. Michelle Gibson James 49 minutes later

Some persons on losartan can have difficulty sleeping, it is not common but has been reported as a possible side effect.

If possible you should speak to your GP about switching to another medication to determine if that is contributing to the problem.

Wishing you a good night sleep .Feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor